Searched for: in-biosketch:yes
person:howlam01
Voriconazole overdose causes acute kidney injury and severe drug interaction with tacrolimus [Meeting Abstract]
Connors, Nicholas J.; Howland, Mary Ann; Hoffman, Robert S.; Nelson, Lewis S.; Smith, Silas W.
ISI:000322204400193
ISSN: 1556-3650
CID: 509222
In response to "Detection of body packing by magnetic resonance imaging: a new diagnostic tool?"
Connors, Nicholas J; Sekar, Krithiga; Howland, Mary Ann; Hoffman, Robert S; Nelson, Lewis S
PMID: 23494715
ISSN: 0942-8925
CID: 494902
Independent dosing of propofol and ketamine may improve procedural sedation compared with the combination "ketofol" [Letter]
Shy, Bradley D; Strayer, Reuben J; Howland, Mary Ann
PMID: 23331657
ISSN: 0196-0644
CID: 490902
Ethanol elimination kinetics following massive ingestion in an ethanol naive child
Wiener, Sage W; Olmedo, R; Howland, Ma; Nelson, Ls; Hoffman, Rs
Objective: At low-to-moderate concentrations, ethanol elimination follows zero-order kinetics. It is unknown whether renal, pulmonary or other first-order processes become significant in patients with very high serum ethanol concentrations. Additionally, it is unclear whether ethanol naive subjects induce their metabolism during acute intoxication. We present the toxicokinetic analysis in a child with a massive ingestion of ethanol. Case report: A 15-year-old girl without significant medical history presented to the Emergency Department after drinking 24 ounces of tequila. She was found unresponsive at home with a Glasgow Coma Score of 3. Her presenting vitals were as follows: 118/69 mmHg blood pressure; pulse rate was 88 beats per minute; respiratory rate of 20 breaths per minute; pulse-oximetry is 96% on room air. Other than obtundation, her physical examination was normal. She was intubated for airway protection and admitted to the ICU. Her initial serum ethanol concentration was 543 mg/dL. A repeat level 3 h later was 722 mg/dL. Post-absorptive ethanol concentrations decreased from 693 mg/dL to 291 mg/dL over the following 15.5 h. The patient had spontaneous eye opening 24 h after presentation. Her projected serum ethanol concentration at that time was 215 mg/dL. She was extubated 2 h later and had an uneventful recovery. Results: The elimination of ethanol in the post-absorptive phase remained zero-order at a rate of 26.3 mg/dL/h (5.7 mmol/L/h) with a Pearson's correlation coefficient (R (2)) of 0.9968 (p < 0.01). There was no evidence of acute induction in metabolism although pharmacodynamic tolerance likely occurred. Conclusion: Even at very high ethanol concentrations in ethanol naive subjects, elimination of ethanol follows a zero-order toxicokinetic model.
PMID: 23263851
ISSN: 0960-3271
CID: 452222
In response to "Safety of beta-blockers in the acute management of cocaine-associated chest pain" [Letter]
Connors, Nicholas J; Bajaj, Tanya; D'Angelo, Michael; Howland, Maryann; Hoffman, Robert S
PMID: 23523104
ISSN: 0735-6757
CID: 393972
Naloxone used to prevent intubation in a patient with severe hepatic encephalopathy [Meeting Abstract]
Biary, Rana; Senturia, Sam; Howland, Mary Ann; Hoffman, Robert S.; Nelson, Lewis S.; Farmer, Brenna M.; Prosser, Jane M.
ISI:000317938600275
ISSN: 1556-3650
CID: 369902
Even 'safe' medications need to be administered with care
Lutwak, Nancy; Howland, Mary Ann; Gambetta, Rosemarie; Dill, Curt
A 60-year-old man with a history of hepatic cirrhosis and cardiomyopathy underwent transoesophageal echocardiogram. He received mild sedation and topical lidocaine. During the recovery period the patient developed ataxia and diplopia for about 30 mins, a result of lidocaine toxicity. The patient was administered a commonly used local anaesthetic, a combination of 2% viscous lidocaine, 4% lidocaine gargle and 5% lidocaine ointment topically to the oropharnyx. The total dose was at least 280 mg. Oral lidocaine undergoes extensive first pass metabolism and its clearance is quite dependent on rates of liver blood flow as well as other factors. The patient's central nervous system symptoms were mild and transient but remind us that to avoid adverse side effects, orally administered drugs with fairly high hepatic extraction ratio given to patients with chronic liver disease need to be given in reduced dosages. Even 'Safe' medications need to be carefully administered.
PMCID:3604254
PMID: 23283606
ISSN: 1757-790x
CID: 220802
Pharmacokinetics of N-acetylcysteine (NAC) during CVVH, HD and in the absence of renal replacement therapy [Meeting Abstract]
Hernandez, Stephanie H; Howland, MaryAnn; Schiano, Thomas D; Hoffman, Robert S
ISI:000307300100040
ISSN: 1556-3650
CID: 2786502
Hemorrhagic Complications in Patients Using Dabigatran [Meeting Abstract]
Chen, BC; Garlich, FM; Viny, AD; Basciano, P; Howland, MA; Smith, SW; Hoffman, RS; Nelson, LS
ISI:000302024600231
ISSN: 1556-3650
CID: 2786422
The warfarin medication guide: A health literacy approach to evaluating patients' understanding [Meeting Abstract]
Mazzola, N; Schwartz, L; Howland, M; Mercurio-Zappala, M; Hoffman, R; Nelson, L
Objective: Warfarin is a high risk medication whose safety can be greatly improved by patient education. This study was designed to evaluate patients' understanding of their warfarin medication instructions and evaluate readability of the FDA's Warfarin Medication Guide. Methods: Qualitative structured interviews were conducted with 50 patients prescribed warfarin within the last year at two hospital-based outpatient clinics. 19 questions were asked to examine (1) patient understanding of specific sections in the medication guide, (2) prior provision of warfarin medication instructions, (3) numeracy issues specific to warfarin, (4) general medication management, and 5) patient recommendations for better ways to present warfarin information. The study was approved by the IRB at both institutions. Patients were given an incentive that included a tote bag, medicine box, medical ID bracelet, and brochures about the Poison Center. Results: Of the 50 patients who were surveyed, 49 responses were included for analysis. There were slightly more female respondents than male (53.1% vs. 46.9% respectively). 70% of the patients were between 36-64 years old and reported taking 1-18 medications daily. Most patients (75%) had received information about warfarin when they were first prescribed the medi- cine, 65% were given written information, and 48% discussed the medication with their doctors. Only 12% of patients spoke with the pharmacist about their warfarin. When asked to identify specific content in the medication guide, 16% had difficulty with information about diet, and 21% were not able to identify when to call their provider. Numeracy analysis showed that 19% had trouble with both dosing and interpretation of their INR. Patients' suggested alternative ways to present warfarin information including more graphics, in-person counseling, DVD instructional videos, and multilingual translations of the warfarin medication guide. Conclusion: About 20% of patients were unable to identify key messages in the !
EMBASE:71322842
ISSN: 1544-3191
CID: 837452